ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P802 | DOI: 10.1530/endoabs.63.P802

Carbimazole-induced agranulocytosis: A case report

Ilham Bouizammarne, Sana Rafi, Ghizlane El Mghari & Nawal El Ansari


Department of endocrinology, Diabetes and metabolic diseases CHU Mohamed VI, Marrakesh, Morocco.


Introduction: Hematological toxicity is considered as the main risk of synthetic antithyroid drugs; its major form consists of acute agranulocytosis which can be lethal and requires urgent and adequate management. We report the case of a patient who developed acute agranulocytosis within 1 month of therapy.

Observation: A 24-year-old patient with no particular medical history was admitted for management of hyperthyroidism, with a history of weight loss, palpitation, diarrhea, anxiety and asthenia. On examination: BMI at 20 kg/m2, heart rate: 100 beats/min, homogeneous goiter. Laboratory investigation reported: TSH: 0.01 Ui/l, T4: 44.8 pmol/l, T3: 15 pmol/l, Absolute neutrophil count (ANC): 2000, Cervical ultrasound showed a thyroid increased in size without nodule; the patient was put on carbimazol 40 mg/day. The patient did not get to do the NFS at the 10th day of the follow-up. A month later, she presented a fever with dysphagia and thrill, the NFS showed agranulocytosis with ANC=0.00, White globule =2440, CRP: 199. Carbimazol was withheld and she was started on double antibiotherapy, the evolution was marked by the control of the infection and increase of the PNN at 1300 after 1 week of treatment.

Conclusion: Although rare, the severity of carbimazole-iduced agranulocytosis imposes a good education of the patients as well as a through monitoring of both clinical state and blood count, in particular during the first two months of treatment.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts